Alert archive / Idaho / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 15, NWS Spokane, WA

June 30, 2012Lewis County, Nez Perce County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jun 30, 2012, 7:59 PM PDT for Lewis County, Nez Perce County, Idaho. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2012, 7:59 PM PDT (02:59 UTC)
Expired
Jun 30, 2012, 8:45 PM PDT
In force
46 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Lewis County, ID, Nez Perce County, ID

The radar

The Spokane radar (KOTX), 184 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WUUS56 KOTX 010259
SVROTX
IDC061-069-010345-
/O.NEW.KOTX.SV.W.0015.120701T0259Z-120701T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
759 PM PDT SAT JUN 30 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEWIS COUNTY IN NORTH CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF KAMIAH...
  SOUTHERN NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO...

* UNTIL 845 PM PDT

* AT 757 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM   
  WAS LOCATED NEAR WAHA...AND MOVING NORTHEAST AT 40 MPH. THIS STORM 
  PRODUCED ONE INCH HAIL 9 MILES SOUTHWEST OF ANATONE WASHINGTON     
  AROUND 726 PM.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WINCHESTER...REUBENS...CRAIGMONT...MOHLER...NEZPERCE AND KAMIAH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4623 11693 4646 11634 4642 11630 4642 11620
      4639 11616 4630 11612 4623 11601 4621 11604
      4621 11613 4615 11619 4620 11643 4612 11647
      4611 11683
TIME...MOT...LOC 0259Z 243DEG 33KT 4619 11675

$$

KOCH
3 follow-up statements
260 
WWUS56 KOTX 010318
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
818 PM PDT SAT JUN 30 2012

IDC061-069-010345-
/O.CON.KOTX.SV.W.0015.000000T0000Z-120701T0345Z/
LEWIS ID-NEZ PERCE ID-
818 PM PDT SAT JUN 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM PDT
FOR EAST CENTRAL NEZ PERCE AND LEWIS COUNTIES...

AT 814 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR 
WINCHESTER...OR 20 MILES WEST OF KAMIAH. THIS STORM WAS MOVING 
NORTHEAST AT 40 MPH. THIS STORM HAS PRODUCED HAIL AS LARGE AS 
QUARTERS IN THE ANATONE WASHINGTON AREA...BUT HAS SHOWN SIGNS OF 
WEAKENING. THIS STORM STILL HAS THE POTENTIAL TO PRODUCE HAIL TO THE 
SIZE OF PENNIES AND WIND GUSTS AS HIGH AS 60 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
REUBENS...CRAIGMONT...MOHLER...NEZPERCE AND KAMIAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IF YOU ARE IN THE PATH OF THIS STORM. THUNDERSTORMS 
CAN PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING. 

&&

LAT...LON 4618 11646 4616 11664 4628 11677 4646 11634
      4642 11630 4642 11620 4639 11616 4630 11612
      4623 11601 4621 11604 4621 11613 4615 11619
      4620 11643
TIME...MOT...LOC 0314Z 243DEG 33KT 4625 11657

$$

KOCH
456 
WWUS56 KOTX 010336
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
836 PM PDT SAT JUN 30 2012

IDC061-069-010345-
/O.CON.KOTX.SV.W.0015.000000T0000Z-120701T0345Z/
LEWIS ID-NEZ PERCE ID-
836 PM PDT SAT JUN 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM PDT
FOR EXTREME EAST CENTRAL NEZ PERCE AND NORTH CENTRAL LEWIS
COUNTIES...

AT 832 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
A THUNDERSTORM 4 MILES NORTHEAST OF REUBENS. THIS STORM WAS MOVING 
NORTHEAST AT 45 MPH. HAIL TO THE SIZE OF QUARTERS FELL WITH THIS 
STORM BETWEEN 730 PM AND 745 PM IN THE VICINITY OF ANATONE 
WASHINGTON...BUT THE STORM HAS WEAKENED CONSIDERABLY. PEA SIZE HAIL 
AND WIND GUSTS TO 40 MPH ARE PROBABLY THE GREATEST HAZARDS WITH THIS 
STORM BETWEEN 835 PM AND 845 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. 
MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE 
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4628 11648 4637 11656 4646 11634 4642 11630
      4642 11620 4637 11615 4636 11615
TIME...MOT...LOC 0333Z 226DEG 37KT 4643 11638

$$

KOCH
994 
WWUS56 KOTX 010339
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
839 PM PDT SAT JUN 30 2012

IDC061-069-010349-
/O.EXP.KOTX.SV.W.0015.000000T0000Z-120701T0345Z/
LEWIS ID-NEZ PERCE ID-
839 PM PDT SAT JUN 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL NEZ PERCE
AND NORTH CENTRAL LEWIS COUNTIES WILL EXPIRE AT 845 PM PDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE. 

LAT...LON 4628 11648 4637 11656 4646 11634 4642 11630
      4642 11620 4637 11615 4636 11615
TIME...MOT...LOC 0339Z 226DEG 37KT 4647 11631

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 4:33 PM PDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 30, 4:33 PM PDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
433 PM PDT Sat Jun 30 2012

.SYNOPSIS...
A weather system will pass through the Inland Northwest this
weekend bringing a good chance of showers and thunderstorms. Drier
conditions are expected Monday before another system Monday night
and Tuesday. Gusty winds will be possible Sunday and Tuesday. A
more summer like pattern is possible for the end of next week with
a warming trend expected.

&&

.DISCUSSION...
Tonight: a trough of low pressure will push inland, bringing
showers and a chance of thunderstorms to much of the Inland
Northwest. WV/IR imagery showed the trough axis pushing toward
Saturday afternoon, with cloud-top cooling coming onto the coast,
and an 80kt+ jet slicing across the forecast area. Model guidance
showed increasing lift into the western CWA early this evening,
expanding across the remainder of the CWA through the late evening
into the overnight. Dew points linger in the 50s through the night
over much of the region and PWATs remain 150-175% of normal,
indicative of sufficient moisture. Additionally, SBCAPE between
200-700 j/Kg and LI values averaging around -2 in the evening
dissipate overnight. However elevated instability remains across
the northern mountains through the southeast CWA, as indicated by
850-500mb MUCAPE values between 200-400 j/Kg and High Level Total
Totals values between 30 and 35C. All these ingredients support
high precipitation chances throughout the CWA, including the
threat of showers and thunderstorms. The 0-6km shear values
between 30-45kts will support the threat of some organized,
stronger storms as well. The focus is expected to shift away from
the Cascades and lee of the Cascades overnight into Sunday
morning. Expect mild overnight lows, in conjunction with the higher
dew points and cloud cover. /J. Cote'

Sunday through Monday Nt: Much of our attention was focused on
the thunder threat for Sunday following tonights frontal passage.
We did not make big changes to the fcst, and kept the highest
threat of thunder limited to N Id through about early evening
Sunday. Considering uncapped sfc- based instability and deep
layer shear only, Sunday shows an environment of CAPE values of
300-800 j/kg and deep layer shear of 20 to 30 kts, favorable for
non-severe thunder in most cases. Therefore, we downplayed the
thunder threat somewhat. The most significant change to the fcst
was to add showers and thunder for Monday Night across from the
Nrn Blue Mtns of SE Wa, across the south Palouse and into the
Cntrl Id Panhandle just ahead of the supporting upper trough
expected to move across the region Tuesday. We're seeing an
elevated moist plume of conditionally unstable theta-e lapse rates
above about 700mb that's solidly suggestive of nighttime showers
and isolated thunder. Thanks for Pendleton and Missoula for the
coordination on this change. bz

Tuesday through Saturday...A shortwave trough will swing through the
region Tuesday with most of the energy and moisture traversing the
northern zones. While moisture will be rather sparse, the general
synoptic pattern is reasonable for thunder across the higher
elevations of the northern tier. Breezy conditions will continue
across the forecast area in the wake of the cold front. By
Independence Day the main player will be the ridge of high pressure
that has been parked over the Midwest. The ridge will build westward
into the region bringing mostly dry and seasonably warm weather.
There is a little mid level moisture that will ride through the
ridge Thursday and Friday. There is also the possibility of some
monsoonal moisture sneaking up from the southeast. This could trigger a
few showers or thunderstorms across the Camas Prairie and Central
Panhandle mountains but these will be isolated at best. Temperatures
will cool off a few degrees Tuesday behind the cold front, then warm
up into the upper 70s and 80s for the Fourth of July. The warming
trend will continue through the remainder of the extended forecast
period with temperatures about 5 degrees above normals by Saturday.
/Kelch

&&

.AVIATION...
00z TAFS: Moist southwest flow ahead of an upper level trough off
the Oregon coast will continue to produce scattered showers and
isolated thunderstorms over the Inland Northwest tonight. Shower
activity will decrease from the west overnight into Sunday
morning. After 03z models show the best instability and lift over
extreme Eastern Washington and North Idaho. Mid level instability
will be greatest at KPUW and KLWS and scattered nocturnal
thunderstorms are possible. VFR conditions are expected to
dominate, however local MVFR conditions are possible in heavier
showers and thunderstorms. By Sunday afternoon drier air will
spill down the Cascade gap valleys with gusty conditions
developing at KEAT. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        58  77  52  79  57  74 /  70  50  20   0  10  10
Coeur d'Alene  58  75  50  78  55  72 /  80  60  20   0  20  20
Pullman        58  74  49  79  52  72 /  80  60  20   0  20   0
Lewiston       64  83  55  87  59  82 /  70  60  30   0  20   0
Colville       57  81  51  79  55  76 /  80  60  30   0  20  20
Sandpoint      59  75  50  76  51  71 /  80  80  50  10  20  20
Kellogg        57  75  49  78  56  72 /  90  80  40  10  20  20
Moses Lake     60  84  53  83  51  80 /  40  10   0   0   0   0
Wenatchee      62  83  54  84  52  77 /  30  10   0   0   0  10
Omak           57  84  52  81  52  78 /  40  20  10   0  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 30, 5:47 AM PDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
547 AM PDT SAT JUN 30 2012

WAZ034-035-041-042-044-011300-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU-
547 AM PDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. SOME STORMS COULD PRODUCE HAIL...BRIEF HEAVY DOWNPOURS
LEADING TO LOCALIZED FLOODING...AND VERY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON OR ABOUT TUESDAY A DRY COLD FRONT PASSAGE IS POSSIBLE. THIS
WILL PROMOTE BREEZY AND GUSTY WINDS ACROSS THE COLUMBIA BASIN.

IDZ001>004-026-027-WAZ031>033-036>038-043-011300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
OKANOGAN VALLEY-
547 AM PDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. SOME STORMS COULD BE STRONG AND CAPABLE OF PRODUCING
HAIL...BRIEF HEAVY DOWNPOURS LEADING TO LOCALIZED FLOODING...AND
VERY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY. LOCALLY HEAVY
RAIN...SMALL HAIL...AND GUSTY WINDS CAN BE EXPECTED WITH STORMS
THAT DEVELOP ON SUNDAY.

In the hours before

Local storm report, Jun 30, 7:50 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
750 PM PDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             9 SW ANATONE            46.04N 117.25W
06/30/2012  E1.00 INCH       ASOTIN             WA   TRAINED SPOTTER

            HAIL CRACKED A WINDSHIELD AT BOGGANS OASIS BAR AND GRILL.

&&

GKOCH

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:19 PM PDTSevere Thunderstorm WarningOTXLewis, Nez Perce41 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.